Ask a doctor

I have blephraspasm. I get injections every 4 months. I am now dealing with a bad case of droopy eyelid on my left eye?

I have no photo but it's affecting my vision and everyone notices it. It is very obvious. ThanksI haveblephraspasm. I get injections every 4 months. I am now dealing with a bad case of droopy eyelid on my left eye. This has not happened before. I have had shots for 3 years. Is this the aging process or the blepharospasm? My last shotswere Dec. 4. Thanks

Doctor Answers (2)

Droopy eyelid after botox

+2

Eyelid ptosis can occur after botox injections for blepharospasm, even if botox is injected into exactly the same locations as previous treatments and you have never had this problem before. When botox is injected for blepharospasm, it is used to weaken the muscle which helps close your eyes. Ptosis occurs when some of this botox diffuses to one of the muscles which opens your eyes, causing a temporary eyelid droop.

The good news is that the problem should resolve itself. In most patients, the drooping goes away or at least gets much better in 2-3 weeks, though it can sometimes take a little longer. Alphagan or iopidine eye drops can be used to temporarily open the affected eye a little better, which may help with the appearance. Ask your doctor about these drops.


Boston Oculoplastic Surgeon
5.0 out of 5 stars 92 reviews

Eyelid droop after Botox for Blepharospasm...

+1
Eyelid droop is a rare, but known, side-effect of Botox.  And can happen with injections for Blepharospasm.  The drooping can occur if the Botox is injected too close to your eyelid-elevating muscle, the levator palpebra superioris. In such a scenario, the Botox will diffuse inadvertently onto the levator muscle and cause an eyelid droop. You may have an increased risk of eye-LID drooping if you have a weakened upper eyelid muscle for neurological reasons, or a deeply set eye-BROW that would be more prone to drooping and result in skin gathering over the eyelid making the eyelid appear like it was drooping.  You can have a deeper set eye-BROW with age, but that is unlikely the case here... You likely have the eyelid droop from the Botox...

The droopy eyelid can be treated with Apraclonidine eye drops that may raise your eyelid up to 2mm. Be sure your prescribing physician discusses all the potential side-effects of the drops, such as "adrenaline-like" symptoms like anxiety or heart pounding; you may also experience eye irritation, eye dryness, and eye pain, amongst other symptoms. If these symptoms occur, you will likely need to take some lubricating eye drops, lower the dose, switch the eye-drops, or stop the drops altogether...

Mark K. Markarian, MD, MSPH
Chestnut Hill Plastic Surgeon
5.0 out of 5 stars 3 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.